Tuesday, June 12, 2012

Plaquenil - The good, the bad & the freakishly itchy

Yes, this is my back.  Can you see all those fabulous red spots?  Not only does my back look like this, my entire body looks like this.  I am ready to skin myself - that or rip my skin off one fingernail slice at a time.  When I say my entire body looks like this, I mean my ENTIRE body looks like this!  My scalp to my ankles.  Not an inch spared.

It all started back on May 21st when I went to see the rheumatologist.  I had my appointment and explained all the symptoms I'd been having (excruciating joint pain since February).  We did x-rays of my hands & knees and some blood work.  About a week later he called me back & said everything had come back normal (no Parvo infection, no rheumatoid marker & not sufficiently low vitamin D levels).  Dr. Walker said other than joint pain he had no idea what was wrong with me.  He wanted to start me on a medication called Plaquenil.  It use to be used as an antibiotic but is now used to treat rheumatoid (yes, rheumatoid arthritis & yes, I said I didn't have the rheumatoid marker - don't ask).  He told me that this particular medication has a tendency to make you very nauseous so to start taking it just once a day.  If I could handle taking it once a day then increase to twice a day.  He told me that it would take about 4 months to really get into my system & start working so I made a follow up appointment for the end of September.  
I started taking Plaquenil on May 30th.  I decided that if it was going to make me sick, I would just take it at night before bed.  I took it faithfully every night for a week with no new symptoms.  In fact, I noticed an extreme improvement in my joint pain.  I was excited!  So, on June 6th (1 week after starting Plaquenil) I started taking it once in the morning & once at night.
On Sunday night I was getting ready to get in the shower & I noticed a small red rash on my chest.  At first I thought it was maybe just an eczema break out from perfume or something and just brushed it off.  Monday morning came & I was itching like nuts but I thought maybe it was eczema.  By Monday night I was dying!  I wanted to itch until I would bleed!  Flash backs to swim lessons when I was a kid & couldn't wash the chlorine off & I'd break out like this.  I called the pharmacy where I got the prescription filled & told the pharmacist what was going on.  He said that it sounded like an allergic reaction & to stop taking the prescription immediately and to call the dr. in the morning.  Fortunately for me, my mom had some extra benadryl she was willing to part with so I could make it through the night.
This morning I called the dr.'s office at 9 am.  I told the medical assistant what was going on & she felt so bad for me (and she didn't even see the rash!).  She told me she'd talk to Dr. Walker and see what he wanted to do & get back to me.  I finally got a call back at about 2 pm.  The verdict: Stop taking the Plaquenil until the rash disappears entirely.  Then, start taking the Plaquenil again, but only take it once a day & see if I break out in a rash again.  Seriously?!  What part of I want to rip my skin off don't you people understand here?!
So here I sit Tuesday night, 3 prescription times passed without taking the prescription, and the rash is continuing to get worse.  Not awesome.  I totally understand why bears scratch their backs against trees!  In fact, truth be told, I was doing carpet angels at my girlfriend's house today in order to itch the backs of my arms without making them bleed!  And yes, she thought it was funny!    


Travis said...

I had a mosquito bite that itched really bad once. Just thought I'd share that with everyone.

Tannie Datwyler said...

Oh, you POOR thing!!! I am so sorry. :( I hope it clears up and even more than that, I hope they figure out where your joint pain is coming from. I hate it when no one can give you an answer to something like this.